Ohio, 2019Flooding in Ohio, February 20, 2019
February 20, 2019 · NWS ILN · 3 events in 1 county or zone
A potent low pressure system brought a wintry mix before bringing a period of heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent low pressure system brought a wintry mix before bringing a period of heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 20, 11:41 AM EST, 4 minutes earlier.
Area forecast discussion, Feb 20, 11:41 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1141 AM EST Wed Feb 20 2019
.SYNOPSIS...
As low pressure and cold front will move east across the Great
Lakes and the Ohio Valley today into tonight. High pressure
will move into the Ohio Valley on Thursday and Friday, bringing
dry conditions. The next chance for rain will occur over the
weekend, as another area of low pressure moves into the Great
Lakes.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
Rain has exited southeast of the CWA this morning. Some drizzle
is found behind it and will continue until showers develop this
afternoon. A lull is expected until some heating and a mid
level shortwave combine this afternoon to produce showers and
possibly a thunderstorm or two. These storms that do develop may
train over a particular area and have the potential to produce
an isolated additional inch of rain, keeping the flooding threat
through nightfall.
Do not believe that storms will linger past the late day over
ILN CWA and the flooding threat ends with the coming night as
any lingering rain/drizzle on the back side of the system will
be light without any threatening impacts.
Best chance of thunder this afternoon appears to occur where the
flood watch is out, though the forecast update was a little
more generous to the west and north of this area.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Behind the front this evening, rain should gradually come to an
end, though some patchy drizzle or light rain could continue
for a few hours after the front has passed. Surface high
pressure is expected to build through the middle Mississippi
Valley region and into the Ohio Valley by Thursday, resulting in
a much quieter weather day.
Temperatures were
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
High pressure will remain across the region Thursday night.
Under filtered mid and high clouds, lows will drop into the mid
20s north to the lower 30s south.
For the period Friday into Friday night, as the surface high
moves east, a mid level ridge axis extending from a strong
subtropical mid level ridge off the Florida coast will begin to
reestablish itself. In additional, embedded waves of energy will
begin to move northeast around the periphery of this high into
the Ohio Valley. This will begin a period of increasing clouds
along with an increasing threat for rain from south to north as
moisture becomes transported northward. Highs on Friday will
range from the lower 40s north to the upper 40s south. Lows
Friday night will range from the lower 30s north to the lower
40s south.
The weather pattern becomes active once again as we head into
the upcoming weekend. A dynamic mid level trough is forecast to
pull out of the southwest U.S., into the central Plains, then
northeast into the Great Lakes. As this occurs, a significant
amount of moisture will be transported northward back into the
Ohio Valley once again. In fact, some models suggest pwats
approaching 1.50 inches which is record pwat territory for the
month of February (since upper air flights have been recorded at
Dayton and Wilmington). On Saturday, rain will overspread the
entire region as low level moisture transport accompanies a
northward moving warm front. By Saturday night into Sunday, low
pressure will deepen as it heads to the Great Lakes from the
central Plains. As this occurs, an attendant cold front will
sweep east through our region. Models are indicating some
instability with the front, along with a strong 60-70 knot low
level jet. SHERB3 parameter is indicating values around 1.0 as
well. Thus, have continued with categorical PoPs with showers
and a slight chance of thunderstorms. We will have to monitor
this pattern in the coming days as this could end up being a
high shear/low CAPE issue with potential damaging winds and
isolated "spin up" tornadoes. Too early to mention in the HWO at
this moment, be we will continue to monitor for updates. In
addition, locally heavy rain may bring at least another 1 to 2
inches to the region, which will already still be trying to
recover from Wednesday's system. As the front pushes through,
pcpn will diminish in coverage. Deep low pressure over Michigan
and strong winds aloft will result in windy conditions on
Sunday. This looks like at least a wind advisory at this point
as the 00Z EPS indicating 60-70 percent chances for wind gusts
over 40 knots. It could end up being a high wind warning in
spots if momentum transfer values come to fruition (lower 50
knots for west central Ohio). Have increased sustained winds and
wind gusts in the HWO to at least get the ball rolling in the
right direction. Will continue to mention the potential for
strong winds in the HWO. Highs on Saturday will occur late in
the day or in the evening, 50s to lower 60s. CAA by Sunday will
cause temperatures to slowly fall, reaching the mid 30s
northwest and the mid 40s southeast by Sunday evening.
Quieter weather is forecast to return by Monday as high
pressure builds into the Great Lakes and Ohio Valley. It will be
cooler with highs in the upper 30s north to the mid 40s south.
The next weather system to affect the region is poised for
Tuesday with at least a chance of rain. Highs will range from
the lower 40s north to the lower 50s south.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
LIFR cigs in some drizzle and MVFR mist will continue until
showers and possibly a thunderstorm develop this afternoon with
an upper level shortwave passing by. Expect low cigs to persist
overnight with MVFR vsbys. This afternoon will see the passage
of a low level jet as the upper s/w crosses, and llws of 40-45kt
is expected around 2kft.
Bulk of convective showers will exit the forecast area by late
afternoon, and lingering light rain and drizzle will remain
possible through about midnight with improving conditions
overnight and moreso during the day Thursday.
OUTLOOK...Continuing MVFR/IFR conditions are expected through
early Thursday morning. MVFR conditions are possible again on
Saturday and Sunday, with gusty winds expected on Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Thursday morning for OHZ073-074-079>082-
088.
KY...Flood Watch through Thursday morning for KYZ094>100.
IN...None.
&&
SYNOPSIS...Hatzos
NEAR TERM...Franks
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...FranksHazardous weather outlook, Feb 20, 11:28 AM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1128 AM EST Wed Feb 20 2019
KYZ094>100-OHZ073-074-079>082-088-211630-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
1128 AM EST Wed Feb 20 2019
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
More rainfall Saturday and Saturday night could result in localized
flooding. Strong wind gusts on Sunday may cause minor tree damage
and some power outages.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078-211630-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-
1128 AM EST Wed Feb 20 2019
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
Showers and possibly a thunderstorm are expected to develop this
afternoon and may produce localized flooding with significant
rainfall amounts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
More rainfall Saturday and Saturday night could result in localized
flooding. Strong wind gusts on Sunday may cause minor tree damage and
some power outages.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 20, 9:32 AM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
932 AM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM SNOW MARYSVILLE 40.24N 83.37W
02/20/2019 M5.0 INCH UNION OH PUBLIC
&&
EVENT NUMBER ILN1900908
NWSLocal storm report, Feb 20, 9:36 AM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
936 AM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW POWELL 40.16N 83.07W
02/20/2019 M4.0 INCH DELAWARE OH TRAINED SPOTTER
&&
EVENT NUMBER ILN1900909
NWSLocal storm report, Feb 20, 9:41 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
941 AM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 N WILMINGTON 39.47N 83.84W
02/20/2019 M0.9 INCH CLINTON OH COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 2 W ROSSBURG 40.27N 84.69W
02/20/2019 M4.5 INCH DARKE OH COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 5 ENE POWELL 40.20N 82.98W
02/20/2019 M3.9 INCH DELAWARE OH COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 1 WNW CLIFTON 39.81N 83.85W
02/20/2019 M3.0 INCH GREENE OH COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW PIQUA 40.14N 84.25W
02/20/2019 M5.3 INCH MIAMI OH COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 1 S SIDNEY 40.27N 84.15W
02/20/2019 M4.0 INCH SHELBY OH CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW WASHINGTON COURT HOUSE 39.54N 83.42W
02/20/2019 M1.5 INCH FAYETTE OH CO-OP OBSERVER
24-HOUR SNOWFALL.
0800 AM SNOW 4 NE OSGOOD 39.17N 85.24W
02/20/2019 M1.0 INCH RIPLEY IN COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW NEW CARLISLE 39.93N 84.03W
02/20/2019 M4.0 INCH CLARK OH CO-OP OBSERVER
24-HOUR SNOWFALL.
0800 AM SNOW 3 ESE WASHINGTON COURT 39.51N 83.37W
02/20/2019 M0.5 INCH FAYETTE OH COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW NEW LEBANON 39.74N 84.40W
02/20/2019 M3.7 INCH MONTGOMERY OH COCORAHS
24-HOUR SNOWFALL.
0830 AM SNOW 1 N BUCKEYE LAKE 39.95N 82.48W
02/20/2019 M2.0 INCH LICKING OH CO-OP OBSERVER
24-HOUR SNOWFALL.
0900 AM SNOW 1 SE NAPOLEON 39.20N 85.32W
02/20/2019 M1.0 INCH RIPLEY IN CO-OP OBSERVER
24-HOUR SNOWFALL.
&&
EVENT NUMBER ILN1900910
EVENT NUMBER ILN1900911
EVENT NUMBER ILN1900912
EVENT NUMBER ILN1900913
EVENT NUMBER ILN1900914
EVENT NUMBER ILN1900915
EVENT NUMBER ILN1900916
EVENT NUMBER ILN1900917
EVENT NUMBER ILN1900918
EVENT NUMBER ILN1900919
EVENT NUMBER ILN1900920
EVENT NUMBER ILN1900921
EVENT NUMBER ILN1900922
NWSLocal storm report, Feb 20, 9:42 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
942 AM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW W GREENVILLE 40.10N 84.62W
02/20/2019 M4.0 INCH DARKE OH PUBLIC
&&
EVENT NUMBER ILN1900923
NWSLocal storm report, Feb 20, 9:49 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
949 AM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM SNOW 2 NW SPRINGFIELD 39.95N 83.83W
02/20/2019 M6.0 INCH CLARK OH PUBLIC
&&
EVENT NUMBER ILN1900924
NWSLocal storm report, Feb 20, 10:22 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1022 AM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW SUNBURY 40.25N 82.86W
02/20/2019 M5.0 INCH DELAWARE OH PUBLIC
1000 AM SNOW 2 S HUBER HEIGHTS 39.82N 84.11W
02/20/2019 M4.0 INCH MONTGOMERY OH PUBLIC
1000 AM SNOW 3 NNE WESTERVILLE 40.16N 82.90W
02/20/2019 E3.2 INCH DELAWARE OH PUBLIC
&&
EVENT NUMBER ILN1900925
EVENT NUMBER ILN1900926
EVENT NUMBER ILN1900927
NWSFlood, Scioto
- When
- February 20, 11:45 AM EST to 2:45 PM EST
- Where
- Scioto County, 2.07 mi S of Valley View to 1.83 mi S of West Portsmouth
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.740, -83.020
Ohio Route 73 was closed due to flooding in both directions at the U.S. 52/OH-852 overpasses.
Flood, Scioto
- When
- February 20, 11:45 AM EST to 2:45 PM EST
- Where
- Scioto County, 2.07 mi S of West Portsmouth to 2.26 mi S of West Portsmouth
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.740, -83.030
Ohio Route 239 was closed in both directions between U.S. 52 and OH-73/104 due to flooding.
Flood, Scioto
- When
- February 20, 11:45 AM EST to 2:45 PM EST
- Where
- Scioto County, 2.2 mi NE of Madison to 2.76 mi NE of Madison
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.892, -82.771
Ohio Route 139 was closed due to flooding in both directions between White Gravel-McDaniel Road and the Jackson County Line.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, February 20 to 28, 20192 deaths · 1 injured · $1.1 million · 85 events
- Flooding in Arkansas, February 20 to 28, 20191 death · 6 events
- Debris Flow in Tennessee, February 20 to 24, 2019$15 million · 1 event
- Winter Storm and Heavy Snow in California, February 20 to 22, 2019$220,000 · 5 events
- Debris Flow and Strong Wind in Georgia, February 20, 2019$102,000 · 6 events
- High Wind in Virginia, February 20, 2019$111,000 · 55 kt wind · 1 event
- Flooding and Heavy Rain in West Virginia, February 20 to 23, 2019$60,000 · 6 events
- Flooding in Kentucky, February 20, 2019$40,000 · 11 events
- Flash Flooding and Flooding in Kentucky, February 20 to 24, 201938 events
- Winter Storm in Minnesota, February 20, 201934 events
- Flooding and Heavy Rain in Virginia, February 20 to 27, 2019$11,000 · 30 events
- Winter Storm and Winter Weather in Virginia, February 20, 201928 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798104, 798105, 798106.